Sep 11, 2009
I've not been able to find a direct answer to my question.
To begin, I was prescribed PEP by a physician (not my primary) after having unprotected (insertive) vaginal sex with a sex worker who is known to inject drugs. Whether or not the act warrants Combivir seems questionable.
I'm on the 7th day of medication and am concerned at the literature I've read regarding hepatitis B flare ups after discontinuing Combivir.
I was diagnosed as carrying hepatitis B as a teenager, over a decade ago during my teens. I do not know whether this was acute or chronic, I was too young to remember. I have not had any complications w/ it and have been in good health all my life. I indicated this to the physician who did not seem overly concerned and said that the 2-week blood test will tell us whether or not I'm still carrying HBV.
I had blood work done last week a day after starting the medication, the results showed normal liver functions and that I did in fact have HBV antigens.
Should I be worried? I am afraid of the "flare ups" talked about. Should I get a second opinion? This particular physician had never prescribed Combivir to a patient but frequently deals with patients who take them. Thanks a lot.
| Response from Dr. Henry
Good question. The flare-ups of hepatitis B are a concern -often no easy anwer. Determining whether you should be on hep B treatment would be helpful to help with the decision about which HIV treatment to use. When a px has hepatitis B often Truvada would be a better choice of HIV prophylaxis or treatment since it contains two drugs active against hepatitis B with less chance for resistance to develop. I am not sure what the risk of either a hepatitis B flare or resistance would be after just 4 weeks of use of lamivudine (in Combivir). If any reader has data on that please post. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.